Alert archive / Michigan / Frost Advisories in 2017
Frost Advisory 6, NWS Gaylord, MI
NWS Gaylord, MI issued this frost advisory at Sep 8, 2017, 3:01 PM EDT for 17 counties in Michigan. It took effect at Sep 9, 2017, 12:00 AM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2017, 3:01 PM EDT (19:01 UTC)
- In effect from
- Sep 9, 2017, 12:00 AM EDT
- Expired
- Sep 9, 2017, 6:54 AM EDT
- In force
- 7 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Alpena County, MI, Antrim County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 21 km from the middle of the area, began a volume at 19:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
642 WWUS73 KAPX 081901 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 301 PM EDT Fri Sep 8 2017 MIZ008-015>019-021>024-026>030-032>036-091300- /O.NEW.KAPX.FR.Y.0006.170909T0400Z-170909T1300Z/ Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Antrim- Otsego-Montmorency-Alpena-Grand Traverse-Kalkaska-Crawford-Oscoda- Alcona-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Including the cities of Sault Ste. Marie, St. Ignace, Petoskey, Cheboygan, Rogers City, Charlevoix, Mancelona, Gaylord, Atlanta, Alpena, Traverse City, Kalkaska, Grayling, Mio, Harrisville, Cadillac, Lake City, Houghton Lake, West Branch, and Tawas City 301 PM EDT Fri Sep 8 2017 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT SATURDAY... The National Weather Service in Gaylord has issued a FROST ADVISORY, which is in effect from midnight tonight to 9 AM EDT Saturday. * TEMPERATURE...Lower to middle 30s in many inland areas, especially low lying locales. * IMPACTS...Tender vegetation may be damaged or killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
3 follow-up statements
017 WWUS73 KAPX 090209 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 1009 PM EDT Fri Sep 8 2017 MIZ026-090315- /O.CAN.KAPX.FR.Y.0006.170909T0400Z-170909T1300Z/ Grand Traverse- Including the city of Traverse City 1009 PM EDT Fri Sep 8 2017 ...FROST ADVISORY IS CANCELLED... The National Weather Service in Gaylord has cancelled the FROST ADVISORY. Patchy frost may develop over inland areas of Grand Traverse County overnight, but it should be fairly light and localized. $$ MIZ008-015>019-021>024-027>030-032>036-091015- /O.CON.KAPX.FR.Y.0006.170909T0400Z-170909T1300Z/ Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Antrim- Otsego-Montmorency-Alpena-Kalkaska-Crawford-Oscoda-Alcona-Wexford- Missaukee-Roscommon-Ogemaw-Iosco- Including the cities of Sault Ste. Marie, St. Ignace, Petoskey, Cheboygan, Rogers City, Charlevoix, Mancelona, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, Cadillac, Lake City, Houghton Lake, West Branch, and Tawas City 1009 PM EDT Fri Sep 8 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT SATURDAY... * TEMPERATURE...Lower to middle 30s in many inland areas. A few of the typically colder low lying locations could dip into the upper 20s. * IMPACTS...Tender vegetation may be damaged or killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that area of frost are expected. Sensitive outdoor plants may be killed if left uncovered. && $$ JK
022 WWUS73 KAPX 090719 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 319 AM EDT Sat Sep 9 2017 MIZ008-015>019-021>024-027>030-032>036-091300- /O.CON.KAPX.FR.Y.0006.000000T0000Z-170909T1300Z/ Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Antrim- Otsego-Montmorency-Alpena-Kalkaska-Crawford-Oscoda-Alcona-Wexford- Missaukee-Roscommon-Ogemaw-Iosco- Including the cities of Sault Ste. Marie, St. Ignace, Petoskey, Cheboygan, Rogers City, Charlevoix, Mancelona, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, Cadillac, Lake City, Houghton Lake, West Branch, and Tawas City 319 AM EDT Sat Sep 9 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * TEMPERATURE...Lower to middle 30s in many inland areas. A few of the typically colder low lying locations could dip into the upper 20s. * IMPACTS...Tender vegetation may be damaged or killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that area of frost are expected. Sensitive outdoor plants may be killed if left uncovered. && $$
041 WWUS73 KAPX 091054 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 654 AM EDT Sat Sep 9 2017 MIZ008-015>019-021>024-027>030-032>036-091200- /O.CAN.KAPX.FR.Y.0006.000000T0000Z-170909T1300Z/ Chippewa-Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Antrim- Otsego-Montmorency-Alpena-Kalkaska-Crawford-Oscoda-Alcona-Wexford- Missaukee-Roscommon-Ogemaw-Iosco- Including the cities of Sault Ste. Marie, St. Ignace, Petoskey, Cheboygan, Rogers City, Charlevoix, Mancelona, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, Cadillac, Lake City, Houghton Lake, West Branch, and Tawas City 654 AM EDT Sat Sep 9 2017 ...FROST ADVISORY IS CANCELLED... The National Weather Service in Gaylord has cancelled the FROST ADVISORY. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at Sep 8, 12:13 PM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Sep 8, 12:13 PM EDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 1213 PM EDT Fri Sep 8 2017 .UPDATE... Issued at 1034 AM EDT Fri Sep 8 2017 Morning water vapor imagery reveals northern Michigan on the western edge of the departing deep trough...now progressing through the eastern lakes region into New England. Strong ridging is just upstream building into the upper Midwest with associated strong surface high pressure (1028MB) over southwest Ontario. We still have N/NE low level flow and some lingering lake clouds/light precip along the Huron coast (near OSC) and near the Leelanau Peninsula. Also some very light spotty blips on radar (sprinkles) moving through NE lower Michigan. High pressure/strong subsidence and drying builds into the region through the course of the afternoon and tonight. Still anticipate a rather healthy expansion of heating induced cloud cover across the region heading into the afternoon (already underway per satellite imagery). But with strong drying...cloud cover should eventually thin out/clear heading into the evening. Frost a pretty good bet across inland areas tonight as temps dip into the 30s. With light N/NE flow...there may be some lake cloud cover slipping into parts of NE lower Michigan through the night which could keep temps a little warmer there. But certainly leaning toward a frost advisory for a good chunk of the CWA tonight. && .NEAR TERM...(Today through Tonight) Issued at 324 AM EDT Fri Sep 8 2017 ...Lingering showers end this morning...Clear with some frost tonight... High impact weather potential...Frost looks likely for at least portions of the interior tonight. Pattern synopsis/forecast...Overhead trough axis beginning to yield at this early hour as final shortwave rotates east out of our area and core of upper jet rotates to the east coast. Heights already steadily rebounding to our west, with deepening subsidence and extensive high pressure/attendant dry air plume really helping scatter out the cloud cover over the northwest Lakes. Still dealing with some lingering partially lake induced showers, particularly across northeast lower Michigan, and plenty of cloud cover across our area. Steady changes heading through today as trough axis continues to pivot off to the east. Increasing heights/deep layer subsidence regime build overhead, ending any linger rain threat this morning. Dry air push really ramps up later today and tonight as Canadian high pressure drops right overhead. This sets the stage for yet another round of frost by the early morning hours of Saturday, especially across the traditional ice box locations. Forecast challenges center on shower and cloud trends today, and just how cold to go tonight. Details: Band of deeper moisture, augmented by chilly northeast flow lake processes off northern Lake Huron, likely to keep a few showers lingering across parts of northeast lower Michigan for a few hours yet this morning. May also see a few Lake Michigan induced sprinkles rotate into the Grand Traverse Bay region. These should quickly come to an end by later this morning as subsidence increases and dry air envelopes the region. Clouds may be a bit more of challenge to scatter out, with lingering lower level moisture likely manifesting itself into a shallow cu deck for a time this morning and early afternoon. Low level drying wins out eventually, likely resulting in mostly clear skies area-wide by late this afternoon. All systems a go for excellent radiational cooling tonight as high pressure builds directly overhead. Perfect trifecta of light/calm winds, clear skies, and an already chilly airmass should really do a number on temperatures. Much of the interior likely to drop well into the 30s, and very likely a few of the colder locations will make a run into the upper 20s. Little doubt frost headlines will be needed for a good portion of northern Michigan, and not completely out of the realm of the possibility for a few counties to near freeze warning criteria. Not usual practice to issue these type of headlines the night before, but will coordinate with incoming crew to perhaps put one out with the morning update. && .SHORT TERM...(Saturday through Sunday) Issued at 324 AM EDT Fri Sep 8 2017 ...Moderating Temperatures Under Sunny skies... High Impact Weather Potential...Potentially widespread frost Saturday night into Sunday. Pattern Synopsis/Forecast...High pressure at the sfc will continue over the Upper Great Lakes through Sunday night. The 500 mb ridge at 12z/Sat works its way east and then parks itself over the region through 12z/Mon. This should produce sunny skies and moderating temperatures. Primary Forecast concerns...The frost potential for the next couple of nights is the main concerns. This isn't a done deal. The big question is whether we will have patchy fog or patchy frost. The issue stems on two questions that will be answered this afternoon, "how much do we mix out? and once we do, will we mix enough dry air to get dewpoints into the 30s?" With the plethora of moisture left in the lower level from the rain the last two days, we need to mix this moisture out, or as the temperature falls below the crossover temperature (the dewpoint temperature during the heat of the day) we will begin to fog out, stopping our temperatures from getting cold enough to frost, or fogging enough to stop it from frosting. So in the grids have put for Saturday night and Sunday night the possibility of Frost and fog. It will be interesting to see what happens. If we mix out enough today then this will set us up for frost in the coming nights. If we don't mix out enough this afternoon, then possibly we can mix out enough Saturday for frost Saturday night. .LONG TERM...(Sunday night through Thursday) Issued at 324 AM EDT Fri Sep 8 2017 ...Steadily warming temperatures back to normal... Extended (Monday through Thursday)...Monday through Wednesday, high pressure remains over the region and produces mostly sunny skies and normal to above normal high temperatures through most of this week. Thursday, the models begin their disagreement. While the day on the GFS turns out dry, as with the ECMWF, the GFS wants to bring a shortwave trough (500 mb) into the Upper Great Lakes with a backdoor cold front that will produce rain in Upper Michigan/Tip of the Mitt region Thursday night. The ECMWF on the other hand continues the ridging at 500 mb and keep the threat of rain out of the region. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1213 PM EDT Fri Sep 8 2017 High pressure/dry air will build across the northern lakes region this afternoon and tonight. SCT-BKN MVFR-VFR cloud cover will persist across northern lower Michigan for the afternoon. But skies will clear quickly tonight leaving solid VFR condtions for tonight and continuing into the weekend. North-northeasterly winds through the afternoon with some gusts into the teens. Light winds tonight and Saturday. && .MARINE... Issued at 324 AM EDT Fri Sep 8 2017 Somewhat gusty north to northeast winds today, and may see a few gusts near/exceed small craft advisory criteria across northern Lake Huron through early this afternoon. High pressure brings lighter winds and dry weather tonight through the weekend. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...BA NEAR TERM...MB SHORT TERM...JL LONG TERM...JL AVIATION...BA MARINE...MB
Hazardous weather outlook, Sep 8, 3:30 AM EDT, 11 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 330 AM EDT Fri Sep 8 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-091200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 330 AM EDT Fri Sep 8 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. Areas of frost will be found across interior portions of the outlook area late tonight into early Saturday morning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Areas of frost will be found across interior portions of the outlook area...Saturday night into Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord. msb
Nearby
Frost Advisories in Michigan, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.